Colorado, 2015

Winter Storm in Colorado, December 14 to 15, 2015

December 14 to 15, 2015 · NWS PUB · 2 events in 2 counties and zones

Another winter storm system pounded the eastern San Juan Mountains, and affected the other southern Colorado mountain ranges. Northern El Paso County was also hard hit with heavy snow and wind.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another winter storm system pounded the eastern San Juan Mountains, and affected the other southern Colorado mountain ranges. Northern El Paso County was also hard hit with heavy snow and wind. Reported snow totals included...6 inches near Monument and 8 inches around Black Forest (El Paso County)...9 inches near Cripple Creek (Teller County)...10 inches at Monarch Pass (Chaffee County)...12 inches at Palmer Lake (El Paso County) and 29 inches at the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 14, 3:38 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 14, 3:38 AM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
338 AM MST MON DEC 14 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM MST MON DEC 14 2015

...HEAVY SNOW FOR THE SAN JUANS TODAY...
...SOME SNOW AND WIND FOR THE PALMER DIVIDE BY TUESDAY MORNING...

A TRANSITORY SHORT WAVE RIDGE WILL QUICKLY MOVE THROUGH ERN CO THIS
MORNING. THEN...THE UPPER LOW CURRENTLY OVER THE GREAT BASIN WILL
MOVE INTO WRN CO AND TRACK THROUGH CENTRAL CO TONIGHT.

TEMPS OVER THE PLAINS TODAY SHOULD BE RELATIVELY MILD AS H7 TEMPS
GET ABOVE ZERO FOR A SHORT PERIOD THIS MORNING. EXCEPTION WILL BE
OVER THE EXTREME SE CORNER WHERE SNOWPACK WILL LIMIT TEMPS WELL
BELOW GUIDANCE. BUT SHOULD SEE 40S FOR THE MOST PART BY EARLY
AFTERNOON. SNOW WILL GRADUALLY RAMP UP OVER THE CONTDVD
TODAY...ESPECIALLY OVER THE SW MTNS...WHERE SW FLOW AHEAD OF THE
TROUGH WILL FAVOR OROGRAPHIC SNOW ACCUMS. HAVE DECIDED TO ISSUE
ADVISORIES FOR MOST OF THE CONTDVD...WHERE ANYWHERE FROM 3 TO AS
MUCH AS 8 INCHES OF SNOW COULD FALL BY TUE. WILL CONVERT OUR WATCH
TO A WARNING FOR THE ERN SAN JUANS. SNOW AMOUNTS LOOK BORDERLINE
THERE FOR WARNING CRITERIA...BUT THE ERN SAN JUANS ALWAYS DO PRETTY
WELL WITH MODERATE SW FLOW...AND WITH A FEW FLAGS OF 50KT H7 WIND
OVER THE FOUR CORNERS THIS MORNING...THIS EVENT SHOULD BE NO
EXCEPTION. EXPECT 8 TO 12 INCHES FOR THE SAN JUANS. WINDS WILL ALSO
CREATE POTENTIAL FOR BLOWING AND DRIFTING SNOW...ESPECIALLY THIS
AFTERNOON AND EVENING. SNOW RATES SHOULD LIGHTEN UP A BIT BY
TUE MORNING.

COLD FRONT FROM THIS SYSTEM SHOULD HIT THE PALMER DVD BY 09-12Z TUE
MORNING. WINDS DO NOT LOOK PARTICULARLY STRONG WITH THE FRONT. THERE
HAS BEEN GOOD MODEL AGREEMENT ACROSS THE BOARD IN KEEPING THE BULK
OF THE SNOW OVER ERN CO NORTH OF OUR AREA. BEST SHOT OF SNOW WITH
THE FRONT WILL BE OVER TELLER COUNTY AND NRN EL PASO...WHERE UP TO
AN INCH OF SNOW COULD FALL BY SUNRISE TUE. THIS SYSTEM IS NOT
LOOKING ALL THAT IMPRESSIVE FOR OUR CWA E OF THE CONTDVD...UNLESS
THE STORM TRACKS CONSIDERABLY FARTHER TO THE SOUTH THAN CURRENT
FORECASTS INDICATE. AND THAT IS NOT LOOKING ALL THAT LIKELY AT THIS
POINT. GIVEN THE EARLY TUE TIMING...WILL HAVE TO KEEP A CLOSE EYE ON
THE POTENTIAL FOR COMMUTE DISRUPTION OVER MONUMENT HILL AND ALONG
HWY 24. OTHER AREAS OVER THE PLAINS NOT LIKELY TO SEE ANYTHING
THROUGH 12Z TUE...BUT WILL MAINTAIN VERY LOW POPS NORTH OF HGWY 50
FOR THIS PERIOD. ROSE

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 331 AM MST MON DEC 14 2015

THE MOST ACTIVE WEATHER FOR THIS LONG TERM DISCUSSION PERIOD WILL
OCCUR TUESDAY MORNING. AS DISCUSSED IN THE SHORT TERM DISCUSSION...A
COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY MORNING. THIS FRONT
IS ASSOCIATED WITH A STRONG STORM THAT WILL MOVE GENERALLY EAST
ACROSS CENTRAL COLORADO. THIS CURRENT FCST TRACK IS A BIT TOO FAR
NORTH FOR OUR PLAINS TO SEE MUCH IN THE WAY OF SIGNIFICANT
PRECIP...BUT THE POTENTIAL EXIST FOR 2...MAYBE 3 INCHES OF SNOW TO
OCCUR ACROSS THE PALMER DVD. BEST CHANCE OF ACCUM SNOW ON THE PALMER
DVD APPEARS TO BE OVER NE EL PASO COUNTY AS PER THE SIMULATIONS.

SOME SNOW SQUALLS WILL BE POSSIBLE ACROSS THE SOUTHERN MTNS EARLY
TUESDAY MORNING...AND A FEW OF THESE SHOWERS COULD AFFECT THE REST
OF THE I-25 CORRIDOR REGION DURING THE MORNING HOURS.

GUSTY NW WINDS WILL OCCUR OVER THE PLAINS AND MTNS ON TUESDAY...AND
IT WILL BE QUITE COOL. OVERALL...TUESDAY IT GOING TO BE A COLD AND
RAW DAY OVER THE REGION.

WITH NW FLOW CONTINUING ALOFT...SNOW WILL CONTINUE OVER THE CENTRAL
MTNS TUESDAY...AND HAVE EXTENDED THE SNOW ADVISORY UNTIL 00Z WED FOR
THIS REGION.

IF THIS STORM SHOULD TRACK A BIT FARTHER SOUTH THAN CURRENTLY
INDICATED BY THE GUIDANCE...THEN PARTS OF THE SOUTHEAST
PLAINS...ESPECIALLY N OF US-50...COULD SEE A BETTER CHANCE OF WIND
DRIVEN SNOW. PLEASE STAY TUNED FOR LATEST UPDATES REGARDING THIS
EVENT.

TUESDAY NIGHT WILL BE QUITE COLD ACROSS THE FCST AREA. EXPECT LOW
TEMPS MAINLY IN THE TEENS ACROSS THE PLAINS WITH POSITIVE AND
NEGATIVE SINGLE DIGITS ACROSS THE VALLEYS AND MTNS.

WEDNESDAY INTO THURSDAY...

NW FLOW ALOFT WILL CONTINUE WITH A COUPLE OF DISTURBANCES MOVING
ACROSS THE REGION. THIS WILL KEEP SNOW SHOWERS GOING ACROSS THE C
MTN REGION....WITH A FEW MORE INCHES OF SNOW LIKELY. IT WILL REMAIN
COLD ACROSS THE AREA WITH HIGHS IN THE 30S TO AROUND 40 ON THE
PLAINS AND 20S IN THE VALLEYS.

FRIDAY INTO THE WEEKEND...

EXCEPT FOR SOME SNOW SHOWERS ALONG THE CONTDVD...EXPECT DRY AND
WARMER CONDITIONS ACROSS THE AREA. MAX TEMPS WILL RETURN INTO THE
50S TO AROUND 60 ON THE PLAINS.

LOOKING BEYOND THE WEEKEND...WEATHER LOOKS TO BE ACTIVE NEXT WEEK AS
A SERIES OF PACIFIC STORMS MOVE EAST ACROSS THE WEST. \/HODANISH

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 331 AM MST MON DEC 14 2015

MDT TO HEAVY SNOW IS EXPECTED OVER THE CONTDVD TODAY AND THIS
EVENING. THE TAF SITES SHOULD REMAIN VFR THROUGH THE NEXT 24 HOURS.
A SCT SHSN CANNOT BE RULED OUT OVER THE SAN LUIS VALLEY
TONIGHT...BUT SHOULD NOT SIGNIFICANTLY IMPACT KALS. A COLD FRONT
ASSOCIATED WITH THIS APPROACHING STORM WILL MOVE THROUGH KCOS
PROBABLY BETWEEN 09 AND 12Z TONIGHT. WINDS WILL STRENGTHEN FROM THE
NORTH BEHIND THE FRONT AND COULD GUST IN THE 30 KT RANGE AT KCOS BY
TUE MORNING. CHANCE OF SN AT KCOS SHOULD REMAIN VERY LOW UNTIL THE
FRONTAL PASSAGE...THEN WILL BE IN THE 30-40 PERCENT RANGE TUE
MORNING. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST TUESDAY FOR
COZ066.

WINTER STORM WARNING FROM NOON TODAY TO NOON MST TUESDAY FOR
COZ068.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 PM MST TUESDAY FOR
COZ058-060.

&&

SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...ROSE
Hazardous weather outlook, Dec 14, 6:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MST MON DEC 14 2015

COZ058>089-093>099-151330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM WILL BEGIN MOVING INTO COLORADO TODAY. THIS
STORM WILL BRING HEAVY SNOW TO THE EASTERN SAN JUAN MOUNTAINS...WITH
8 TO 12 INCHES OF SNOW POSSIBLE BY TUESDAY MORNING. THE REST OF THE
CENTRAL MOUNTAINS COULD SEE AMOUNTS RANGING FROM THREE TO EIGHT
INCHES. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH
EASTERN COLORADO LATE TONIGHT...AND COULD BRING SOME LIGHT WIND-
DRIVEN ACCUMULATIONS TO THE PALMER DIVIDE AND PIKES PEAK REGION
DURING THE PREDAWN HOURS TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW ALONG WITH BLOWING SNOW WILL BE POSSIBLE ACROSS
NORTHERN EL PASO COUNTY TUESDAY MORNING. COMMUTERS IN THIS AREA
SHOULD BE PREPARED FOR THE POSSIBILITY OF HAZARDOUS ROAD
CONDITIONS TUESDAY MORNING. IN ADDITION...ACCUMULATING SNOW WILL
BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS THROUGHOUT THE DAY
TUESDAY. SEVERAL INCHES OF ADDITIONAL SNOW WILL BE POSSIBLE.

MORE SNOW WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY. SEVERAL INCHES OF WIND DRIVEN SNOW WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE CONTINENTAL DIVIDE TODAY AND TONIGHT...AND WILL BE
POSSIBLE OVER NORTHERN EL PASO AND TELLER COUNTIES AFTER MIDNIGHT
TONIGHT.

44/HODANISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 14, 7:00 AM MST to December 15, 12:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 15, 4:00 AM MST to 2:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606984, 606985.